|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 5 | Page : 330-331
Central anticholinergic syndrome in a neonate operated for tracheoesophageal fistula
S Suresh Kumar1, Nikhil Jain2, Smita Prakash1, Mridula Pawar1
1 Department of Anaesthesia and Intensive Care, Vardhman Mahavir Medical College and Safdarjang Hospital, New Delhi, India
2 Department of Pediatric Anesthesia, Women's and Children Hospital, Buffalo, New York, United States
|Date of Web Publication||12-May-2015|
Dr. S Suresh Kumar
Room No. 31, Resident Doctor Hostel, Safdarjang Hospital, New Delhi - 110 029
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kumar S S, Jain N, Prakash S, Pawar M. Central anticholinergic syndrome in a neonate operated for tracheoesophageal fistula. Indian J Anaesth 2015;59:330-1
|How to cite this URL:|
Kumar S S, Jain N, Prakash S, Pawar M. Central anticholinergic syndrome in a neonate operated for tracheoesophageal fistula. Indian J Anaesth [serial online] 2015 [cited 2020 Dec 2];59:330-1. Available from: https://www.ijaweb.org/text.asp?2015/59/5/330/156901
Several drugs used in anaesthesia and intensive care may cause blockade of the central cholinergic neurotransmission. We report a suspected case of central anticholinergic syndrome (CAS) in a neonate following general anaesthesia (GA) involving intra-operative use of anticholinergic agents.
A one-day-old term male baby with tracheoesophageal fistula, weighing 2.5 kg, was posted for emergency surgical correction. Pre-operative examination revealed bilateral crepitations, oxygen saturation (SpO 2 ) of 90% (room air) and heart rate (HR) of 150/min. Standard monitoring was established. Glycopyrrolate 12.5 μg and fentanyl 5 μg were administered intravenously (IV). Anaesthesia was induced with halothane in oxygen. The trachea was intubated with a tracheal tube of 3 mm ID under deep inhalational anaesthesia. Atracurium 1.25 mg IV was given, and respiration was controlled. A few minutes after intubation, before the patient was positioned for surgery, the baby developed bronchospasm, HR decreased to 40/min, and SpO 2 was 70%. Atropine 0.1 mg IV and salbutamol inhalation were administerd via T piece, and ventilation continued with 100% oxygen. HR and SpO 2 improved and surgery commenced after positioning. After few minutes, a similar episode occurred, and atropine 0.1 mg was repeated. During lung retraction, the patient again developed bradycardia and oxygen desaturation. Atropine 0.1 mg IV was administered as bradycardia persisted despite release of lung retraction and 100% oxygen administration. Surgery lasted for 1.5 h. At the end of surgery, after confirming adequate respiratory efforts, residual neuromuscular blockade was reversed with neostigmine 0.125 mg and glycopyrrolate 0.025 mg IV.
Even though respiratory effort was adequate, the neonate was deeply sedated with no response to painful stimulation. He was normothermic, normoglycaemic with normal arterial blood gas parameters. Pupils were dilated bilaterally with poor reaction to light. The baby was suspected to have CAS. Due to non-availability of physostigmine, it could not be administered. The baby was not extubated and was maintained on T-piece with intermittent assistance of respiration. After 1 h, the baby started opening his eyes, moving his limbs and responding to touch with adequate respiratory efforts and thereafter his trachea was extubated. Pupils were mid-dilated with improved but sluggish response to light. Pupils returned to normal size 18 h post-operatively. The baby had an uneventful recovery.
Our patient had delayed emergence from anaesthesia with bilateral dilated pupils. Common reasons for delayed emergence in a neonate include residual drug effect, hypoglycaemia, acid-base disturbances, hypoxia, hypercarbia and hypothermia.  The baby had none of these problems. Child had three episodes of desaturation with bradycardia. Bradycardia in a neonate is most commonly due to hypoxemia. Improvement in oxygenation improved desaturation, but bradycardia persisted, necessitating administration of atropine (0.1 mg) on each of the three occasions. A total dose of 0.3 mg of atropine (for bradycardia) and 25 μg of glycopyrrolate (intra-operatively) was administered. We used 0.1 mg of atropine because that is the minimum dose recommended in standard references. , Post-operatively, the baby was sedated with decreased responsiveness and bilateral dilated pupils. This suggests the possibility of CAS. Glycopyrrolate, even though a quaternary ammonium compound, can cause central effects in a neonate due to immature blood-brain barrier (BBB).
In CAS, excitation or depression symptoms can occur due to central nervous system effects of the acetylcholine (restlessness, agitation, hallucination, disorientation, convulsions, respiratory failure, coma).  Incidence of CAS is between 1% and 11.2% after GA.  CAS is well-defined in elderly adults, but it has been reported rarely in children and only a single case in neonate. , Kulka et al. reported that a 6-week-old infant had symptoms consistent with CAS following uneventful GA for hernia repair.  The child who had received 0.03 mg atropine responded to two doses of physostigmine, and he awoke spontaneously after 24 h.  Gillick reported a case in which partial reversal of central anticholinergic toxicity of atropine (0.09 mg/kg) by physostigmine resulted in an incipient muscarinic crisis in a neonate that was averted by glycopyrrolate.  Physostigmine, neostigmine or edrophonium may be administered as treatment. As neostigmine and edrophonium are quaternary amines, they cannot cross the BBB; they are used to treat peripheral effects of anticholinergic drug overdoses. Physostigmine, a tertiary amine, can cross the BBB and is used to treat the central effects of anticholinergic drug overdoses in dose of 0.03-0.04 mg/kg, repeated at 10-30 min intervals, if needed.
Central anticholinergic syndrome can develop in a neonate because of over dosage with atropine or glycopyrrolate. The use of atropine in 10-20 μg/kg dose (and not the minimum dose) could have averted this iatrogenic complication. The possibility of CAS should be considered in a patient with post-operative flushing, mydriasis, dry skin and mucous membranes, altered mental status or fever. Physostigmine, a tertiary amine, should be available in the operating room for treatment of CAS.
| References|| |
Hinkle AJ. Neonatal sepsis presenting as delayed emergence from general anesthesia. Anesthesiology 1982;57:412-4.
Shaffner DH. Pharmacology of resuscitation. In: Motoyama EK, Davis PJ, editors. Smith's Anesthesia for Infants and Children. 8 th
ed. Philadelphia: Elsevier; 2011. p. 2794.
McGlinch BP, White RD. Cardiopulmonary resuscitation: Basic and advanced life support. In: Miller RD, Cohen NH, Eriksson LI, Fleisher LA, Wiener-Kronish JP, Young WL, editors. Miller's Anesthesia. 8 th
ed. Philadelphia: Elsevier; 2015. p. 3209.
Gray C. Systemic toxicity with topical ophthalmic medications in children. Paediatr Perinat Drug Ther 2006;7:23-9.
Bedirli N, Akgün F, Hondur A, Isik B. Suspected central anticholinergic syndrome related to cycloplegic eye drop in a premature baby. Balkan Med J 2012;29:326-7.
Kulka PJ, Toker H, Heim J, Joist A, Jakschik J. Suspected central anticholinergic syndrome in a 6-week-old infant. Anesth Analg 2004;99:1376-8.
Gillick JS. Atropine toxicity in a neonate. Br J Anaesth 1974;46:793-4.